Ice Storm, Bourbon
- When
- January 20, 7:00 PM CST to 11:00 PM CST
- Where
- Bourbon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.855, -94.849 (the zone’s center; the record gives no point)
A fast moving storm system brought several forms of precipitation to extreme southeast Kansas and the Missouri Ozarks. The combination of rain, freezing rain, sleet, and snow were observed in numerous counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A fast moving storm system brought several forms of precipitation to extreme southeast Kansas and the Missouri Ozarks. The combination of rain, freezing rain, sleet, and snow were observed in numerous counties. For areas along and north of a line from McCune, Kansas to Eldon, Missouri, mainly snow fell with accumulations ranging from five to seven inches. Elsewhere, sleet and freezing rain accumulations ranged from one quarter of an inch to around an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 20, 5:49 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION...AVIATION UPDATE. NATIONAL WEATHER SERVICE SPRINGFIELD MO 549 PM CST SAT JAN 20 2007 ...SIGNIFICANT SNOW AND SLEET ACCUMULATIONS TONIGHT... .DISCUSSION... SNOW HAD SPREAD NORTHEAST ACROSS SOUTHEAST KANSAS AND MUCH OF THE MISSOURI OZARKS SATURDAY AFTERNOON. THE SNOW HAS BEEN MIXED WITH SLEET AT THE ONSET OF THE PRECIPITATION ESPECIALLY NEAR THE ARKANSAS BORDER. THE UPPER LOW RESPONSIBLE FOR THIS PRECIPITATION WAS TRACKING NORTHEAST OUT OF NEW MEXICO. SNOWFALL DEVELOPMENT THIS AFTERNOON WAS SUPPORTED BY INCREASING DEEP ISENTROPIC ASCENT AND THE ENTRANCE REGION OF THE POLAR JET. SUBTLE WARM LAYERS DEPICTED ON 18Z SPRINGFIELD SOUNDING HAD BEEN OVERCOME AS LOWER TROPOSPHERIC COLUMN SATURATED. HOWEVER RECEIVING REPORTS OF SOME RAIN AT 21Z IN CHEROKEE COUNTY KANSAS UNDERNEATH MORE INTENSE RADAR RETURNS. AS THE UPPER LOW APPROACHES THIS EVENING SYNOPTIC SCALE LIFT WILL BE ENHANCED BY INCREASING DIFFLUENCE ALOFT. IN ADDITION WARM AIR/THETA- E WILL INCREASE AS THE LOW LEVEL JET STRENGTHENS. SNOW WILL CONTINUE THROUGH THE EVENING BUT SOME QUESTION ABOUT SLEET POTENTIAL. THE ZERO LINE AT 850 MB EXTENDS ACROSS FAR NORTHERN ARKANSAS AT 20Z AND MODEL SOUNDINGS SUGGEST SOME SUBTLE WARMING WILL TAKE PLACE THIS EVENING ABOVE 850 MB. EXPECT THE SLEET TO MIX IN WITH THE SNOW AT TIMES MAINLY ALONG AND SOUTH OF I-44. PRECIPITATION MAY GO TO ALL SLEET AND MIX WITH RAIN IN FAR SOUTH CENTRAL MISSOURI. THE EXTENT OF SLEET WILL COMPLICATE SNOW ACCUMULATION POTENTIAL. HOWEVER STILL EXPECT 3 TO 5 INCHES WITH LOCAL AMOUNTS NEAR 6 INCHES MAINLY NORTH OF I-44. SOME CONCERN SLEET COULD APPROACH 1/2 INCH ACROSS FAR SOUTHERN MISSOURI. THERE IS AN OUTSIDE CHANCE FOR SOME FREEZING RAIN BUT PROGGED SOUNDINGS MORE SUPPORTIVE OF A SNOW SLEET MIX. WILL REPLACE PORTIONS IF NOT ALL OF THE SNOW ADVISORY WITH A WINTER WEATHER ADVISORY FOR THE POTENTIAL MIX OF PRECIPITATION. PRECIPITATION WILL TAPER OFF LATE TONIGHT INTO SUNDAY MORNING AS THE UPPER LOW LIFTS NORTHEAST ACROSS THE UPPER MIDWEST AND THE WARM CONVEYOR BELT IS SHUNTED EAST. EXPECT ONLY MODEST RISES IN TEMPERATURES SUNDAY AS STRATUS REMAINS ACROSS THE AREA. PROGGED SOUNDINGS SUPPORT DRIZZLE OR FREEZING DRIZZLE SUNDAY INTO SUNDAY NIGHT. FOSTER LONG TERM (MONDAY THROUGH TUESDAY)... UPPER TROUGH PUSHES THROUGH MONDAY AFTERNOON. SHOULD KEEP US IN SOME CLOUDINESS AND COLDER TEMPERATURES THROUGH MOST OF THIS TIME PERIOD. BEING OUT OF THE NORTHWEST AND WITH NO GULF MOISTURE TAP...WE SHOULD BE DRY PRECIPITATION WISE. WEDNESDAY ON...ANOTHER NORTHERN SHORTWAVE BEGINS TO PUSH INTO THE CENTRAL U.S. LATE TUESDAY NIGHT INTO WEDNESDAY. START TO SEE A RETURN OF GULF MOISTURE AS GFS SHOWING MODEST QPFS INTO CENTRAL ARKANSAS. THIS MOISTURE QUICKLY PUSHES OFF TO THE EAST AS THE TROUGH PASSES...SO DO NOT THINK WE SHOULD SEE ANY WIDESPREAD POPS. KEPT SLT CHC POPS GOING ACROSS EASTERN HALF OF THE CWA. COLD AIR STAYS FIRMLY IN PLACE WITH NORTH TO NORTHWEST FLOW. LOOKING AT LOW TO MID 30S FOR HIGHS THROUGH MOST OF THE WEEK AND HIGH TEENS TO LOW 20S FOR LOWS. GCC && .AVIATION... THE MAIN AVIATION FORECAST CHALLENGE WAS DETERMINING PRECIPITATION TYPE THROUGH THE EVENING AND OVERNIGHT HOURS. AN ELEVATED AREA OF WARMER TEMPERATURES CAUSED SNOW TO CHANGE OVER TO RAIN AND FREEZING RAIN FOR MOST AREAS OF SOUTHERN MISSOURI (INCLUDING JOPLIN AND SPRINGFIELD AIRPORTS). WEST CENTRAL MISSOURI TO CENTRAL MISSOURI ARE STILL DEALING WITH ALL SNOW...WHERE ACCUMULATIONS HAVE EXCEEDED 2 INCHES IN MANY LOCATIONS. LOOK FOR WINDS TO REMAIN OUT OF THE EAST SOUTHEAST OVERNIGHT...WHILE CEILINGS AND VISIBILITIES FALL GRADUALLY INTO MVFR AND IFR OVERNIGHT. CRAMER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...WINTER WEATHER ADVISORY FOR ALL OF THE MISSOURI OZARKS THROUGH SUNDAY MORNING. KS...WINTER WEATHER ADVISORY FOR SNOW ADVISORY FOR CHEROKEE... CRAWFORD...AND BOURBON COUNTIES THROUGH SUNDAY MORNING. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST SAT JAN 20 2007 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211900- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 100 PM CST SAT JAN 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. ...ACCUMULATING SNOW AND SLEET THROUGH EARLY SUNDAY MORNING... .DAY ONE...TODAY AND TONIGHT. LIGHT TO MODERATE SNOW AND SLEET WILL SPREAD ACROSS SOUTHEAST KANSAS AND THIS MISSOURI OZARKS THIS AFTERNOON AND EVENING. TOTAL SNOW AND SLEET ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED BY EARLY SUNDAY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SOUTHEAST WINDS OF 10 TO 20 MPH WITH GUSTS TO 25 MPH WILL ALSO DEVELOP TONIGHT. PLEASE REFER TO THE SNOW AND WINTER WEATHER ADVISORIES CURRENTLY IN EFFECT FOR THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. LIGHT SNOW AND SLEET WILL END EARLY SUNDAY MORNING ACROSS THE OUTLOOK AREA. PATCHES OF LIGHT FREEZING DRIZZLE WILL BE POSSIBLE FROM SUNDAY AFTERNOON THROUGH MONDAY NIGHT WHICH MAY RESULT IN VERY MINOR ICE ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT AND SPOTTERS ARE ENCOURAGED TO RELAY SNOW AND SLEET ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 PM CST SAT JAN 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM SNOW LAMAR 37.49N 94.28W
01/20/2007 M2.0 INCH BARTON MO CO-OP OBSERVER
LIGHT SNOW CONTINUES TO FALL.
&&
GAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CST SAT JAN 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM SNOW CROSS TIMBERS 38.02N 93.23W
01/20/2007 M2.0 INCH HICKORY MO TRAINED SPOTTER
&&
GAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CST SAT JAN 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM SNOW STOCKTON 37.70N 93.80W
01/20/2007 M2.0 INCH CEDAR MO BROADCAST MEDIA
&&
GAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CST SAT JAN 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM SNOW DIXON 37.99N 92.09W
01/20/2007 M1.5 INCH PULASKI MO TRAINED SPOTTER
SNOW COVERING ROADWAYS
&&
GAGANThe national radar mosaic for the moment the first event began.
3 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13082, 13083, 13084.